Alert archive / Oregon / Red Flag Warnings in 2018
Red Flag Warning 24, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 15, 2018, 10:30 PM PDT for 6 counties in Oregon. It took effect at Aug 16, 2018, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2018, 10:30 PM PDT (05:30 UTC)
- In effect from
- Aug 16, 2018, 11:00 AM PDT
- Expired
- Aug 16, 2018, 8:02 PM PDT
- In force
- 9 hr
- Issued by
- NWS Medford, OR
Counties Douglas County, OR, Harney County, OR, Jackson County, OR, Klamath County, OR, Lake County, OR, Lane County, OR
The radar
The Medford radar (KMAX), 138 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 5.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 3065 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
718 WWUS86 KMFR 160530 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 1030 PM PDT Wed Aug 15 2018 ...Isolated to scattered thunderstorms expected Thursday for eastern Fire Weather Zone 617, northern portions of Fire Weather Zones 623 and 624, and Fire Weather Zone 625... .Upper level low pressure approaching from the west is expected to result in another round of isolated to scattered thunderstorms across portions of southwest Oregon. The best potential for scattered thunderstorms will be in the northern portions of Klamath and Lake counties. ORZ617-623-624-161900- /O.CAN.KMFR.FW.W.0023.000000T0000Z-180816T0600Z/ /O.UPG.KMFR.FW.A.0015.180816T1800Z-180817T0600Z/ /O.NEW.KMFR.FW.W.0024.180816T1800Z-180817T0600Z/ Umpqua National Forest-Southern Oregon Cascades- Klamath Basin and the Fremont-Winema National Forest- 1030 PM PDT Wed Aug 15 2018 ...RED FLAG WARNING IS CANCELLED FOR DRY THUNDERSTORMS ON DRY FUELS FOR FIRE WEATHER ZONES 617, 623, AND 624... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT THURSDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 617... 623 AND 624... The National Weather Service in Medford has cancelled the Red Flag Warning that had been in effect for this evening. A new Red Flag Warning has been issued...and is in effect from 11 AM to 11 PM PDT Thursday. * Impacts: For Thursday, isolated to scattered thunderstorms combined with very dry vegetation is likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall with some of the thunderstorms, initial attack resources could be overwhelmed and holdover fires are possible. * Affected area on Thursday: In FWZ 617, areas east of Toketee Falls and the Willamette National Forest portion. In FWZ 623, areas east of Union Creek and from Crater Lake National Park northward. In FWZ 624, areas north of Chiloquin, including Chemult. This includes the Timber Crater 6 and 10 fires. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/hazard * Thunderstorms: Scattered thunderstorms are expected from Crater and Diamond Lakes northeastward and across northern Klamath and Lake counties. Confidence in thunderstorms occuring in that area is high. Isolated thunderstorms are expected as far south as just north of Sprague River, and for some areas east of Summer Lake. Confidence in thunderstorms occuring in that area is moderate. Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are expected. Scattered thunderstorms combined with very dry fuels create conditions where many fire starts may occur in a short period of time. && $$ CAZ284-285-160630- /O.CAN.KMFR.FW.W.0023.000000T0000Z-180816T0600Z/ Siskiyou County from the Cascade Mountains East and South to Mt Shasta-Modoc County Except for the Surprise Valley- 1030 PM PDT Wed Aug 15 2018 ...RED FLAG WARNING IS CANCELLED FOR DRY THUNDERSTORMS ON DRY FUELS FOR FIRE WEATHER ZONES 284 AND 285... The National Weather Service in Medford has cancelled the Red Flag Warning. Thunderstorms are no longer expected this evening across eastern Siskiyou and Modoc counties. $$ ORZ625-161900- /O.NEW.KMFR.FW.W.0024.180816T1800Z-180817T0600Z/ /O.CON.KMFR.FW.W.0023.000000T0000Z-180816T0600Z/ South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 1030 PM PDT Wed Aug 15 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR DRY THUNDERSTORMS ON DRY FUELS FOR FIRE WEATHER ZONES 625... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT THURSDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 625... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 11 AM to 11 PM PDT Thursday. * Impacts: There is still a possibility for isolated dry thunderstorms, mainly over the southeastern portion of the area, through 11 pm. For Thursday, isolated to scattered thunderstorms combined with very dry vegetation is likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall with some of the thunderstorms, initial attack resources could be overwhelmed and holdover fires are possible. * Affected area: In South Central OR...Northern and eastern portions of Fire Weather Zone 625, including portions of Lake and Harney counties. More specifically, this includes areas north of Paisley and northeast of Valley Falls and Adel. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/hazard * Thunderstorms: Scattered thunderstorms are expected across northern Lake county. Confidence in thunderstorms occuring in that area is high. Isolated thunderstorms are expected for some areas east of Summer Lake in Lake and Harney counties. Confidence in thunderstorms occuring in that area is moderate. Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are expected. Scattered thunderstorms combined with very dry fuels create conditions where many fire starts may occur in a short period of time. && $$ BTL Visit us at www.weather.gov/Medford
4 follow-up statements
590 WWUS86 KMFR 160558 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 1058 PM PDT Wed Aug 15 2018 ...Isolated to scattered thunderstorms expected Thursday for eastern Fire Weather Zone 617, northern portions of Fire Weather Zones 623 and 624, and Fire Weather Zone 625... .Upper level low pressure approaching from the west is expected to result in another round of isolated to scattered thunderstorms across portions of southwest Oregon. The best potential for scattered thunderstorms will be in the northern portions of Klamath and Lake counties. ORZ625-161800- /O.EXP.KMFR.FW.W.0023.000000T0000Z-180816T0600Z/ /O.CON.KMFR.FW.W.0024.180816T1800Z-180817T0600Z/ South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 1058 PM PDT Wed Aug 15 2018 ...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 625... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT THURSDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONE 625... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 11 AM to 11 PM PDT Thursday. * Impacts: There is still a possibility for isolated dry thunderstorms, mainly over the southeastern portion of the area, through 11 pm. For Thursday, isolated to scattered thunderstorms combined with very dry vegetation is likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall with some of the thunderstorms, initial attack resources could be overwhelmed and holdover fires are possible. * Affected area: In South Central OR...Northern and eastern portions of Fire Weather Zone 625, including portions of Lake and Harney counties. More specifically, this includes areas north of Paisley and northeast of Valley Falls and Adel. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/hazard * Thunderstorms: Scattered thunderstorms are expected across northern Lake county. Confidence in thunderstorms occuring in that area is high. Isolated thunderstorms are expected for some areas east of Summer Lake in Lake and Harney counties. Confidence in thunderstorms occuring in that area is moderate. Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are expected. Scattered thunderstorms combined with very dry fuels create conditions where many fire starts may occur in a short period of time. && $$ ORZ617-623-624-161800- /O.CON.KMFR.FW.W.0024.180816T1800Z-180817T0600Z/ Umpqua National Forest-Southern Oregon Cascades- Klamath Basin and the Fremont-Winema National Forest- 1058 PM PDT Wed Aug 15 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT THURSDAY FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 617... 623 AND 624... The National Weather Service in Medford has cancelled the Red Flag Warning that had been in effect for this evening. A new Red Flag Warning has been issued...and is in effect from 11 AM to 11 PM PDT Thursday. * Impacts: For Thursday, isolated to scattered thunderstorms combined with very dry vegetation is likely result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall with some of the thunderstorms, initial attack resources could be overwhelmed and holdover fires are possible. * Affected area on Thursday: In FWZ 617, areas east of Toketee Falls and the Willamette National Forest portion. In FWZ 623, areas east of Union Creek and from Crater Lake National Park northward. In FWZ 624, areas north of Chiloquin, including Chemult. This includes the Timber Crater 6 and 10 fires. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/hazard * Thunderstorms: Scattered thunderstorms are expected from Crater and Diamond Lakes northeastward and across northern Klamath and Lake counties. Confidence in thunderstorms occuring in that area is high. Isolated thunderstorms are expected as far south as just north of Sprague River, and for some areas east of Summer Lake. Confidence in thunderstorms occuring in that area is moderate. Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are expected. Scattered thunderstorms combined with very dry fuels create conditions where many fire starts may occur in a short period of time. $$ BTL Visit us at www.weather.gov/Medford
338 WWUS86 KMFR 161055 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 355 AM PDT Thu Aug 16 2018 ...Isolated to scattered thunderstorms expected today for eastern Fire Weather Zone 617, northern portions of Fire Weather Zones 623 and 624, and northern and eastern portions of Fire Weather Zone 625... .Upper level low pressure approaching from the west is expected to result in another round of isolated to scattered thunderstorms across portions of southwest Oregon. The best potential for scattered thunderstorms will be in the northern portions of Klamath and Lake counties. ORZ617-623>625-170000- /O.CON.KMFR.FW.W.0024.180816T1800Z-180817T0600Z/ Umpqua National Forest-Southern Oregon Cascades- Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 355 AM PDT Thu Aug 16 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 617...623...624...AND 625... * Impacts: Isolated to scattered thunderstorms combined with very dry vegetation are likely to result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall with some of the thunderstorms, initial attack resources could be overwhelmed and holdover fires are possible. * Affected area: In Fire Weather Zone 617, areas east of Toketee Falls and the Willamette National Forest portion. In Fire Weather Zone 623, areas east of Union Creek and from Crater Lake National Park northward. In Fire Weather Zone 624, areas north of Chiloquin and Sprague River, including Chemult. This includes the Timber Crater 6 and 10 fires. In Fire Weather Zone 625, areas north and east of Paisley, including Summer Lake and Fort Rock, and also areas from Hart Mountain Wildlife Refuge eastward. * Thunderstorms: Scattered thunderstorms are expected from Crater and Diamond Lakes northeastward and across northern Klamath and Lake counties. Confidence in thunderstorms occuring in that area is high. Isolated thunderstorms are expected as far south as just north of Sprague River, and for some areas east of Summer Lake in Lake and Harney counties. Confidence in thunderstorms occuring in that area is moderate. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/hazard $$ MAS Visit us at www.weather.gov/Medford
410 WWUS86 KMFR 161949 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 1249 PM PDT Thu Aug 16 2018 ...Isolated to scattered thunderstorms expected today for eastern Fire Weather Zone 617, northern portions of Fire Weather Zones 623 and 624, and northern and eastern portions of Fire Weather Zone 625... .Upper level low pressure approaching from the west is expected to result in another round of isolated to scattered thunderstorms across portions of southwest Oregon. The best potential for scattered thunderstorms will be in the northern portions of Klamath and Lake counties. ORZ617-623>625-170600- /O.CON.KMFR.FW.W.0024.000000T0000Z-180817T0600Z/ Umpqua National Forest-Southern Oregon Cascades- Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 1249 PM PDT Thu Aug 16 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 617... 623...624...AND 625... * Impacts: Isolated to scattered thunderstorms combined with very dry vegetation are likely to result in new fire starts. Gusty thunderstorm winds could contribute to fire spread. Despite rainfall with some of the thunderstorms, initial attack resources could be overwhelmed and holdover fires are possible. * Affected area: In Fire Weather Zone 617, areas east of Toketee Falls and the Willamette National Forest portion. In Fire Weather Zone 623, areas east of Union Creek and from Crater Lake National Park northward. In Fire Weather Zone 624, areas north of Chiloquin and Sprague River, including Chemult. This includes the Timber Crater 6 and 10 fires. In Fire Weather Zone 625, areas north and east of Paisley, including Summer Lake and Fort Rock, and also areas from Hart Mountain Wildlife Refuge eastward. * Thunderstorms: Scattered thunderstorms are expected from Crater and Diamond Lakes northeastward and across northern Klamath and Lake counties. Confidence in thunderstorms occuring in that area is high. Isolated thunderstorms are expected as far south as just north of Sprague River, and for some areas east of Summer Lake in Lake and Harney counties. Confidence in thunderstorms occuring in that area is moderate. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/hazard $$ Visit us at www.weather.gov/Medford
307 WWUS86 KMFR 170302 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 802 PM PDT Thu Aug 16 2018 ORZ617-623>625-170415- /O.CAN.KMFR.FW.W.0024.000000T0000Z-180817T0600Z/ Umpqua National Forest-Southern Oregon Cascades- Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 802 PM PDT Thu Aug 16 2018 ...RED FLAG WARNING IS CANCELLED FOR ABUNDANT LIGHTNING ON DRY FUELS FOR FIRE WEATHER ZONES 617...623...624 AND 625... The National Weather Service in Medford has cancelled the Red Flag Warning. There is no longer a threat of abundant lightning across these fire weather zones. However, there is still a slight chance of a thunderstorm in the northern portions of Fire Weather Zone 625 through 11 PM PDT. $$ BTL Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 15, 9:36 PM PDT, 54 minutes earlier.
Area forecast discussion, Aug 15, 9:36 PM PDT, 54 minutes before
Area Forecast Discussion
National Weather Service Medford OR
936 PM PDT Wed Aug 15 2018
.UPDATE...
A couple of updates have been made to the forecast for this
evening through Thursday evening. These all revolve around
thunderstorm potential. In short, the Red Flag Warning has been
cancelled for all areas except FWZ 625 for the remainder of this
evening. For FWZ 625 the RFW remains in effect until 11 PM PDT.
The other change is that we have upgraded the Fire Weather Watch
for portions of FWZs 617, 623, 624, and 625 to a Red Flag Warning
for Thursday afternoon and evening. -Lutz
&&
.DISCUSSION...
40 cloud to ground lightning strikes have been indicated by
lightning detection in the last 24 hours. While this is certainly
not much lightning per August standards, the lightning came with
very little to no precipitation, so it was truly "dry lightning".
MesoWest indicates some traces up to a couple hundredths of an
inch in a few locations, though some of those appear suspiciously
high. Modoc Interagency Fire Center has reported at least 3 starts
from the 8 strikes they received. One of them is now known as the
Stone Fire, which was visible on both visible satellite imagery
and the KMAX radar from about 1700 to 2000 local time this evening
and still can be seen as a hot spot on GOES 16 imagery.
For the remainder of the evening the forecast leans heavily on
the convective allowing models, which show that lightning for
tonight is over except possibly in FWZ 625. The NAM12 and GFS20
seem to be having a tough time parameterizing both moisture and
instability in light of the effects of the widespread smoke across
the area, while the convective allowing models did a very good job
with today's forecast.
For the overnight we will need to keep an eye on a quasi-
stationary boundary that is hovering over Modoc, Klamath, and
Lake counties. While this feature is unlikely to cause any
problems, it does bear monitoring as a potential focus for rogue
convection.
For Thursday, upper level low pressure is expected to move in from
the west around the time of maximum heating. Over the last couple
of days the models have trended toward the SREF, with the core of
the low moving in mainly to our north and being a bit weaker than
some of the guidance had indicated it would be. All in all, this
feature would be a bigger deal for us if we were not cloaked in
smoke in the lower levels. However, dynamics appear to be strong
enough to cause isolated to scattered thunderstorms from about
Crater Lake National Park northward and eastward. The convective
allowing models indicate a couple of clusters of thunderstorms
that would be capable of producing a lot of lightning, mainly in
northern Klamath and Lake Counties. Therefore, we've upgraded the
Fire Wx watch to a RFW for tomorrow. -Lutz
&&
.AVIATION...For the 16/06Z TAFs...Along the coast, IFR and local
MVFR cigs and visibilities will remain widespread through Thursday
morning. Overnight, IFR cigs will spread into the coastal valleys
and continue through around 18Z Thursday morning.
Inland, for the Umpqua Basin, A few hours of IFR may extend from
Elkton to Roseburg between around 10Z and 14Z. Otherwise, VFR
conditions are expected through Thursday. Elsewhere inland,
widespread smoke from area wildfires is resulting in reduced
visibilities. MVFR vsbys with local IFR vsbys will persist through
the TAF period.
There is a slight chance of thunderstorms from around Crater
Lake/Diamond Lake northeast and eastward Thursday afternoon and
evening. Gusty winds are possible near thunderstorms. -DW
&&
.MARINE...Updated 800 PM PDT Tuesday, 15 August 2018...Building
northwest swell is expected into Thursday. A thermal trough will
redevelop along the coast on Thursday, producing gusty north winds
and steep seas into this weekend. Small craft advisory conditions
are expected to develop south of Cape Blanco Thursday afternoon then
expand north of Cape Blanco Thursday evening. These conditions will
continue into Friday then winds and seas are expected to increase.
On Friday and Saturday, gales and very steep hazardous seas are
possible from Nesika Beach southward, mainly beyond 5 nm from shore,
with small craft advisory level conditions expected elsewhere. Steep
seas and gusty north winds may linger over the waters into Sunday.
Then conditions are expected to improve Monday into early
Wednesday. -CC/DW
&&
.FIRE WEATHER...Updated 145 PM PDT Wednesday, 15 August 2018...
Current observations indicate that the break in the lightning is
occurring across our area with some moistening of the atmosphere
east of the Cascades where RADAR returns are ongoing. The guidance
is in line with observations, and we should see another round of
thunderstorms fire up along and east of the Cascades this afternoon.
Despite atmospheric moistening, any of these isolated thunderstorms
will remain dry with an LAL of 6. The thunderstorm threat will move
northward during the late evening and overnight. Have decided to
keep the Red Flag Warning going for the Cascades and all areas east.
We cancelled the corresponding fire weather watch for thunderstorms
this afternoon and evening as it looks like there could be a stray
thunderstorm or two at the most.
We won't be completely done with thunderstorms Thursday, since the
upper trough/low offshore will be slow to move inland. We have kept
thunder chances in the mountains and over portions of northern
Klamath and Lake Counties, but the dry thunderstorm threat will
largely diminish. Because of this, have decided to issue a Fire
Weather Watch for the Cascades in eastern FWZ 617, northern 623 and
624 where we are expecting a bit more scattered coverage.
South of the Thunderstorm threat, conditions will return to typical
summer breezy, dry, and hot. We are expecting breezier than normal
conditions in the southern FWZ 624 and northern 285 where conditions
could become near-critical. Will leave a headline for this event
since it's going to be marginal and there's already a watch for the
northern portion of 624.
The upper trough/low should push through Friday and it should dry
out and turn hotter again this weekend. Otherwise, there is some
potential for a period of offshore NE winds over SW Oregon and the
western Siskiyou County mountains Friday into Saturday as a thermal
trough sets up in northern California. This thermal trough situation
will be short-lived as another trough pushes it inland. Despite
this, we will still have one or two mornings where humidity
recoveries on the upper slopes and ridges western Siskiyou County
and the coastal range will be moderate to poor. -Schaaf
&&
.PREV DISCUSSION... /Issued 225 PM PDT Wed Aug 15 2018/
DISCUSSION...
It was our suspicion that smoke would limit the amount of surface
based instability today, especially west of the Cascades where
it's thickest, and that seems to be holding true this afternoon.
We had a couple of cells form near Mt. Ashland, likely due to
thinner smoke conditions over this high level heat source, and
those cells have now moved into the Cascades. We expect smoke to
continue to limit instability on the west side, so our fire
weather watch was canceled. That should not be taken as a sign
that we're out of the woods - it is still possible (as the GFS
stubbornly continues to suggest) for an isolated storm to develop
and put down some strikes. But the confidence is just not high
enough to warrant keeping that watch out or upgrading.
The aforementioned cells have produced no lightning yet, but all
indications are convection (and lightning) should increase over
the Cascades and east side later this afternoon into the evening.
One limiting factor on the east side will be the presence of
leftover mid and high cloud from the elevated convection last
night and this morning. However, much of Klamath County is
clearing out now, so destabilization should be underway. The red
flag warning remains in effect for most locations from the
Cascades east through this evening. We do not expect to see
widespread storms, but any lightning could produce new starts, so
we've kept the warning as it was. Activity diminishes overnight,
but there will remain at least a slight chance for a storm over
the Cascades near Crater Lake through the night.
An upper trough offshore begins to move inland tomorrow, and
thunderstorms will be possible again as a result. The focus will
again be over the Cascades and adjacent east side areas. While the
GFS remains an outlier in again showing west side storms tomorrow,
we generally discount that possibility for the same reason as
today: limited instability due to smoke shading. That said,
dynamics is much better tomorrow, so a slight chance remains in
the forecast for west side locations up against the Cascades.
The upper trough axis moves through our area early Friday, then an
upper ridge builds in by late in the day. Conditions should be too
stable for any storms Friday. As the ridge continues to build
Friday night and Saturday, a thermal trough develops along the
coast and begins to force offshore (northeast) flow over coastal
ranges. This peaks Saturday morning but will last into Sunday, at
which point the thermal trough moves inland and diminishes the
offshore flow.
Guidance is consistent in showing an upper low dropping in over us
from the northwest Monday and Tuesday. This trajectory would tend
to be dry for us, but it's hard to rule out some convection with a
trough moving overhead in August. It should also be cooler,
especially in the Umpqua Basin, although this is not indicated in
the guidance at the moment. We'll wait and see how this goes and
make adjustments as we get closer if this pattern holds. -Wright
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT this evening for ORZ625.
Red Flag Warning from 11 AM to 11 PM PDT Thursday for
ORZ617-623>625.
CA...None.
Pacific Coastal Waters...
- Gale Watch from Friday morning through late Saturday night for
PZZ356-376.
- Small Craft Advisory from 11 AM Thursday to 5 AM PDT Sunday for
PZZ350-356-370-376.
BTL/DWThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:20 PM PDT | Gale Warning | MFR | 37 hr |
Nearby
Red Flag Warnings in Oregon, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.